Initial general treatment of severe oral phenytoin overdose, including intravenous access and airway management, is similar to that for other ingested drugs. Respiratory acidosis due to ventilatory insufficiency or metabolic acidosis from any cause should be corrected to decrease the active free phenytoin fraction. Multiple doses of oral activated charcoal (1 g/kg) within the first 24 h may be of benefit, given the known poor solubility and resultant extended absorptive phase of oral phenytoin in overdose.14 Hemodialysis and hemoperfusion are of no clinical benefit in phenytoin poisoning. Seizures may be treated with intravenous benzodiazepines or phenobarbital, again with the caution that seizures are not common in phenytoin overdose and other causes must be ruled out. Cardiovascular toxicity is extremely rare in oral overdose and should suggest other etiologies.
Prolonged cardiac monitoring after oral ingestion is unnecessary. Atropine and temporary cardiac pacing may be used for symptomatic bradydysrhythmias associated with intravenous phenytoin. Hypotension that occurs during intravenous administration of phenytoin usually responds to discontinuation of the infusion and the administration of isotonic crystalloid. Hospital admission and appropriate orthopedic or plastic surgery consultation should be obtained for patients with any significant extravasation of intravenous phenytoin or other signs of local vascular or tissue toxicity after infusion. To minimize complications due to infusion, intravenous phenytoin and fosphenytoin should be administered under close observation, with constant cardiac and blood pressure monitoring. The infused solution should be given slowly (less than 30 mg phenytoin or 150 mg fosphenytoin PEs/min) through a large, well-positioned catheter.
Was this article helpful?